Heavy Snow, Kittson
- When
- February 3, 6:00 PM CST to February 4, 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Heavy snow fell across portions of eastern North Dakota and northwest Minnesota from Sunday, February 3rd, to Monday, February 4th. At the surface, an inverted trough extended back into northwest Minnesota, helping to enhance the snowfall in that area.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Heavy snow fell across portions of eastern North Dakota and northwest Minnesota from Sunday, February 3rd, to Monday, February 4th. At the surface, an inverted trough extended back into northwest Minnesota, helping to enhance the snowfall in that area. The most snow, 8 to 10 inches, fell from Hallock to Thief River Falls to Crookston in Minnesota, and around Petersburg in North Dakota. Elsewhere, amounts generally ranged from 6 to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 3, 3:18 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
318 PM CST Sun Feb 3 2019
.SHORT TERM...(This afternoon through Monday)
Issued at 317 PM CST Sun Feb 3 2019
Negatively tilted mid/upper shortwave trough within SW flow is
still further west, however diffluence aloft combined with WAA
overriding the shallow arctic air mass have supported snow
development across the Dakotas ahead of this trough. Light to
moderate snow has already spread into northeast ND and far
northwest MN, with 1-3" possibly already fallen in the Devils Lake
Basin where the Winter Storm Warning is already in place. WSW and
Winter Weather Advisory for rest of our CWA still starts at 6 PM
and this should match when more significant impacts get underway.
Strong QPF/snow signal is still in place across our CWA from all
guidance, however exact numbers are going to be highly dependent on
snow ratios in the cold air mass, how much of a mix in our south
where WAA may be a little stronger (sleet/freezing rain?), and any
potential mesoscale banding. Models show potential for several areas
of more organized positive frontogensis after 00Z and in these areas
more intense banding could support higher amounts (10-12" ore even a
little higher in our north). If we see banding set up in our
south/southeast tonight we still may need to upgrade the Winter
Weather Advisory as snow could be 6" or higher rather than the
advertised 2-5" favored currently. Not enough confidence to make
this call right now.
Peak winds in mixed layer are still in the 20-30 mph range, so while
supportive of blowing snow blizzard conditions would not be met (35
mph or higher). Reduced vis to 1/4 or less could still occur though
due to the combination of blowing snow and heavy snow, but this is
handled by the Winter Storm Warnings. We also anticipate blowing
snow possibly lingering Monday even after snow ends in the Red River
Valley and westward (especially in open areas). This may require a
Winter Weather Advisory for blowing snow issuance to replace the
current suite of products when the time comes tomorrow.
.LONG TERM...(Monday night through Sunday)
Issued at 317 PM CST Sun Feb 3 2019
Another cold period is expected for much of the extended period with
another round of snow likely during the middle of the upcoming work
week.
Monday night through Thursday...
A cold start is expected for early Tuesday morning with lows in the
mid to low teens below zero. A few locations in the Devils Lake
region could drop down to 20 below prior to sunrise. Even with light
winds, wind chill values in the -20 to -35 range will be common
across the region. Afternoon highs will struggle to climb above zero
for much of eastern ND/northwest MN with only single digits expected
for west central MN.
Satellite imagery this afternoon shows a number of small shortwave
impulses embedded within a larger long wave trough draped over the
north Pacific/western North America region. Model guidance is in
reasonably good agreement that this synoptic feature will gradually
shift eastward over the next day or so and keep the north central
Plains under a southwesterly flow regime aloft. This will allow
these smaller impulses to propagate into the region and bring snow
chances beginning Tuesday afternoon and lasting into late
Wednesday/early Thursday.
At this time most guidance suggests relatively low QPF amounts, but
there are signals that heavier QPF, and subsequently snow, amounts
will be possible due to strong mid level warm advection ahead of a
stronger impulse overnight Tuesday and Wednesday. This could bring
localized higher snowfall amounts, but confidence in placement and
exact amounts remains uncertain at this time due to model spread.
However, this will likely be the next chance for accumulating snow
after today/tonight's snowfall.
There is a slight signal for blowing snow potential through the
southern half of the Red River Valley as a strong pressure gradient
develops behind a low on Thursday morning. But, overall mixing/wind
gust potential appears low at this time so impacts will likely be
confined to rural areas.
Friday through Saturday...
A cold arctic airmass is expected to be in place over the region by
Friday. High surface pressure and broad subsidence over the region
will likely limit cloud cover and allow lows to drop into the -15 to
-25
range with wind chills in the -35 to -45 range (likely on the
periphery of the surface high) on Friday morning.
Daytime highs will struggle to reach the zero mark on Friday with
slight warming into the single digits above zero for Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1138 AM CST Sun Feb 3 2019
MVFR/IFR conditions in place as stratus lingers, gusty winds
produce areas of blowing snow, and light snow is spreading into
eastern ND into northwest MN. Impacts expected to increase as
moderate (possibly heavy) snow overspreads most of the region and
blowing LIFR/VLIFR conditions develop by this evening west to
east. Freezing drizzle or sleet can't be ruled out at KFAR or
KBJI, but confidence isn't high enough to introduce to TAFs at
this time. Blowing snow is less likely to cause impacts at KBJI
overnight tonight, while blowing snow may continue to cause
reductions in vis after snow ends Monday morning at other
terminals due to winds continuing to gust 20-30kt.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until noon CST Monday for NDZ049-052-053.
Winter Storm Warning until noon CST Monday for NDZ008-016-
026>030-038-039-054.
Winter Storm Warning until noon CST Monday for NDZ006-007-014-
015-024.
MN...Winter Weather Advisory until noon CST Monday for MNZ024-027>032-
040.
Winter Storm Warning until noon CST Monday for MNZ001>009-
013>017-022-023.
&&
SHORT TERM...DJR
LONG TERM...AM
AVIATION...DJRHazardous Weather Outlook National Weather Service Grand Forks ND 717 AM CST Sun Feb 3 2019 MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039- 054-041330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 717 AM CST Sun Feb 3 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Snow will spread from west to east this afternoon first across the Devils Lake basin and into the northern valley. Another band of snow will develop and lift north along the I-94 corridor into the central valley this evening. Heavy snow and blowing snow with accumulations of widespread 4 to 8 inches are expected by Monday morning, with localized 10 inches possible along the international border. Winds gusting 30 to 35mph may result in blowing snow and reduced visibilities in open country this evening into the overnight. Expect difficult travel conditions with slippery roads and limited visibilities this afternoon into the evening and overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow and in the valley blowing snow will be ending in the morning from west to east with visibilities improving. Storm total snowfall from 4 to 8 inches with locally higher amounts especially near the international border will create snow covered roads Monday morning. Wind chills will be a concern as values will be dangerously low for much of the week, in the -20 to -50F range during the overnights and mornings through Friday. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated. MNZ024-027>032-040-NDZ049-052-053-041330- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Ransom-Sargent-Richland- 717 AM CST Sun Feb 3 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Mixed precipitation is possible before precip turns to snow this evening. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze expected. Locally higher snowfall accumulations are possible if an intense snow band persists. Additionally areas of blowing snow could significantly reduce visibility as winds gust to 35mph. Expect slippery roads and limited visibilities this evening and into the overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow and in the valley blowing snow will be ending in the morning from west to east with visibilities improving. Storm total snowfall from 2 to 4 inches with higher amounts possible if banding occurs. Wind chills will be a concern as values will be dangerously low for much of the week, in the -20 to -50F range during the overnights and mornings through Friday. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
242 PM CST SUN FEB 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM SNOW 7 SSW DEVILS LAKE 48.02N 98.93W
02/03/2019 E3.0 INCH Ramsey ND PUBLIC
PUBLIC ESTIMATED 3 INCHES OF SNOW SO FAR. SNOW AND SOME
BLOWING SNOW STILL ONGOING.
&&
AMOOREThe national radar mosaic for the moment the first event began.
16 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796775, 796776, 796777, 796778, 796779, 796780, 796781, 796782, 796783, 796784, 796785, 796786, 796787, 796788, 796789, 796790.